Alert archive / Wisconsin / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 36, NWS Green Bay, WI

July 14, 1997Lincoln County, Oneida County, Vilas County, Wisconsin

NWS Green Bay, WI issued this severe thunderstorm warning at Jul 14, 1997, 12:20 AM CDT for Lincoln County, Oneida County, Vilas County, Wisconsin. It was in force for 75 min. 4 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jul 14, 1997, 12:20 AM CDT (05:20 UTC)
Expired
Jul 14, 1997, 1:35 AM CDT
In force
75 min
Issued by
NWS Green Bay, WI
Area
Whole counties

Counties Lincoln County, WI, Oneida County, WI, Vilas County, WI

What was reported inside it

TimeReportWhereRemark
Jul 14, 12:34 AM CDTThunderstorm WindLac Du Flambeau, WI
Jul 14, 1:00 AM CDTThunderstorm Wind 52Tomahawk, WI
Jul 14, 1:15 AM CDTThunderstorm WindRhinelander, WI
Jul 14, 1:20 AM CDTThunderstorm WindRhinelander, WI

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 13, 11:00 PM CDTSevere Thunderstorm WatchSPC4 hr

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 00:00Z, 5.3 hours before the alert went out and 179 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 00:00Z on 1997-07-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2980 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 00:00Z on 1997-07-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 69 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2980 J/kg
Mixed-layer CIN
-8 J/kg
Mixed-layer LCL
915 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
69 m²/s²
0-3 km storm-relative helicity
93 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KGRB 140522 RRA
SVRGRB
WIC069-085-125-140635-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GREEN BAY WI
1220 AM CDT MON JUL 14 1997

* SEVERE THUNDERSTORM WARNING FOR
  LINCOLN COUNTY - NORTH CENTRAL WISCONSIN
  ONEIDA COUNTY - NORTH CENTRAL WISCONSIN
  VILAS COUNTY - NORTH CENTRAL WISCONSIN

* UNTIL 135 AM CDT
 
* SOME LOCATIONS AFFECTED
  LAC DU FLAMBEAU
  MINOCQUA
  TRIPOLI

* AT 1215 AM NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS FROM PARK FALLS TO 10 MILES NORTH OF
  MEDFORD. THE STORMS WERE MOVING EAST AT 40 MPH.

* THE STORMS WILL BE NEAR LAC DU FLAMBEAU AND TRIPOLI BY 1235 AM.
  THESE STORMS WILL THEN SWEEP EASnT ACROSS THE REST OF
  VILAS...ONEIDA AND LINCOLN COUNTIES.

THESE ARE DANGEROUS STORMS WITH WIND GUSTS TO 70 MPH. MOVE TO A
STURDY SHELTER.

JML/JS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Green Bay, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 13, 3:48 PM CDT, 8 hours 32 minutes earlier.

Area forecast discussion, Jul 13, 3:48 PM CDT, 8 hours 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREEN BAY WI
348 PM CDT SUN JUL 13 1997

MAIN FORECAST CONCERN TONIGHT IS THUNDERSTORMS.

20Z TEMPERATURES WERE IN THE 80S ACROSS ALL BUT THE LAKESHORE AREAS.
DEW POINTS WERE MAINLY IN THE 70S. COMPOSITE RADAR AND KMKX WSR-88D
IMAGES SHOWED A LINE OF THUNDERSTORMS FROM CENTRAL LAKE MICHIGAN TO
NORTHERN ILLINOIS WITH SOME WEAKER RETURNS IN MANITOWOC COUNTY AT 20Z.
PLENTY OF INSTABILITY TOO WITH SURFACE BASED LIFTED INDICIES RANGING
FROM ABOUT -5 TO -9 ACROSS THE FORECAST AREA.

ETA/NGM MODELS SIMILAR IN SHOWING AN UPPER TROUGH MAKING ITS WAY TO
WESTERN WISCONSIN BY MORNING AS A SURFACE COLD FRONT REACHES NORTH
CENTRAL WI. BUT BEST MEAN RH VALUES ARE KEPT TO THE NORTHWEST OF THE
FORECAST AREA. 12Z SOUNDINGS WERE QUITE MOIST AT KINL...KMPX...KDVN AND
KGRB SO MOISTURE WOULD NOT SEEM TO BE A PROBLEM. 12Z NTRANS PRECIPITABLE
WATER VALUES OFF THE NGM ARE STILL WELL IN EXCESS OF AN INCH DURING THE
NIGHT.

THUNDERSTORMS ARE A GOOD BET TONIGHT WITH MOISTURE/INSTABILITY AND
APPROACHING SURFACE BOUNDARY AND UPPER TROUGH. HIGH PW VALUES IMPLY
LOCALLY HEAVY RAIN POSSIBLE. TEMPERATURES SHOULD BE SLIGHTLY WARMER THAN
LAST NIGHT IN MOST PLACES DUE TO HIGHER DEW POINTS.

MG

The office that day

Everything else NWS Green Bay, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 14, 1:00 AM CDTSevere Thunderstorm WarningGRBWaushara60 min
Jul 14, 1:39 AM CDTSevere Thunderstorm WarningGRBWinnebago46 min

Nearby

Severe Thunderstorm Warnings in Wisconsin, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.